MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø13X360MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø13X360MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3525-3360S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Implant Pain (4561)
Date of Event 04/26/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
It was reported that a patient got pain, x-ray showed broken nail, the nail was removed and a new gamma3 nail was inserted.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the product was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the received nail is completely broken in the webs of the proximal lag screw hole.Significant drill marks were found at the lateral entrance of the hole along the posterior side progressing from lateral entrance to the medial through the bore.The misdrilling created a notch on the lateral side of the posterior web, which most likely created an incipient crack.The breakage initiated in a fatigue manner from the posterior web but broke in a much quicker manner from the anterior web.The fracture pattern resembles a fatigue fracture, evident by appearance of lines of rest.Another thing to note apart from the drill marks was the sign of excessive loading.On the medial side of the distal portion of the nail, the bearing point shows signs of permanent deformation indicating towards overloading of the nail.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.The instruction for use clearly instructs the user that: ¿these implants are neither intended to carry the full load of the patient acutely, nor intended to carry a significant portion of the load for extended periods of time.For this reason post-operative instructions and warnings to patients are extremely important.External immobilization (e.G.Bracing or casting) may be employed until x-rays or other procedures confirm adequate bone consolidation.[¿] these devices can break when subjected to the increased loading associated with delayed unions and/or non-unions.Internal fixation devices are load sharing devices which are intended to hold fractured bone surfaces in apposition to facilitate healing.If healing is delayed or does not occur, the appliance may eventually break due to metal fatigue.Loads on the device produced by load bearing and the patient¿s activity level will dictate the longevity of the device.¿ [original statement(s)].A formal medical opinion was sought from an independent medical professional based on the x-rays provided asking if the initial reduction was done properly and the probable reason for the fracture in which he stated that- ¿the preoperative x-rays are not provided.The attached post-operative x-ray and the x-ray after the failure of the nail only show an ap-view of the affected left hip.Therefore the assessment can only be given with a limitation.It seems as if there was a reversed oblique subtrochanteric fracture with (small) dislocation of the lesser trochanter present initially.The postoperative reduction with a gamma nail shows a fair reconstruction of the shaft and a center positioning of the lag screw with a reasonable distance to the apex of the femoral head.However, this is limited due to the missing lateral plane which would be necessary for a more substantiated judgement.The lesser trochanter was not addressed, which is acceptable in my opinion as the dislocation is only about 5mm.In summary i would assess the reduction as being okay.However, the fracture pattern is known to be associated with a higher proportion of failures.The failure is likely to be associated with the fracture pattern and thus patient related factors.The surgery seems as if it was performed technically fine with a good result.There is no obvious sign, that the there are factors related to the device, however, the breakage after 3 months is pretty early even with the given fracture pattern.It should be assessed, whether there is obvious damage to the lag screw hole of the nail, because that could be interpreted as a surgery related factor¿.Based on the above investigation and the opinion received from the health care professional, the root cause of the issue is most likely from both user and patient-related issue.The first reason being the complex fracture pattern and the second is the drill marks on the lag screw hole which had initiated the fracture and after some time it causes breakage.If any further information is provided, the complaint report will be updated.
 
Event or Problem Description

Brand Name
LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø13X360MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key14458913
Report Number0009610622-2022-00192
Device Sequence Number11936939
Product Code HSB
UDI-Device Identifier04546540409911
UDI-Public04546540409911
Combination Product (Y/N)N
Initial Reporter CountryDA
PMA/510(K) Number
K200869
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/23/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number3525-3360S
Device Catalogue Number35253360S
Device Lot NumberK05EBFE
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/12/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/26/2022
Supplement Date Received by Manufacturer08/29/2022
Initial Report FDA Received Date05/20/2022
Supplement Report FDA Received Date09/24/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/24/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age77 YR
Patient SexFemale